Catrakis, Haris J. and Dimotakis, Paul E. (1998) Shape Complexity in Turbulence. Physical Review Letters, 80 (5). pp. 968-971. ISSN 0031-9007. http://resolver.caltech.edu/CaltechAUTHORS:CATprl98
See Usage Policy.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:CATprl98
The shape complexity of irregular surfaces is quantified by a dimensionless area-volume measure. A joint distribution of shape complexity and size is found for level-set islands and lakes in two-dimensional slices of the scalar field of liquid-phase turbulent jets, with complexity values increasing with size. A well-defined power law, over 3 decades in size (6 decades in area), is found for the shape complexity distribution. Such properties are important in various phenomena that rely on large area-volume ratios of surfaces or interfaces, such as turbulent mixing and combustion.
|Additional Information:||©1998 The American Physical Society Received 4 September 1997 Support under AFOSR Grant No. F49260-94-1-0353 and discussions with C. Bond, M. Cross, H. Lam, and A. Leonard, as well as assistance by G. Gornowicz with the B-spline representation of the scalar fields, are gratefully acknowledged.|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Archive Administrator|
|Deposited On:||20 Oct 2006|
|Last Modified:||26 Dec 2012 09:13|
Repository Staff Only: item control page